Logo femininebook.com
Skin Diseases 2023

What é a SíStevens-Johnson syndrome and How to identify

Table of contents:

What é a SíStevens-Johnson syndrome and How to identify
What é a SíStevens-Johnson syndrome and How to identify
Anonim

Stevens-Johnson Syndrome is a rare but very serious skin problem that causes the appearance of reddish lesions all over the body and other changes, such as difficulty breathing and fever, which can endanger the life of the affected person.

Usually, this syndrome arises due to an allergic reaction to some medication, especially to Penicillin or other antibiotics, and therefore, symptoms can appear up to 3 days after taking the medication.

Stevens-Johnson syndrome is curable, but its treatment should be started as soon as possible with hospitalization to avoid serious complications such as generalized infection or damage to internal organs, which can make treatment difficult and life-threatening. at risk.

Source: Centers for Disease Control and Prevention

Main symptoms

The first symptoms of Stevens-Johnson syndrome are very similar to those of the flu, as they include tiredness, cough, muscle pain or headache, for example. However, over time, some red spots appear on the body, which end up spreading all over the skin.

In addition, it is common for other symptoms to appear, such as:

  • Swelling of the face and tongue;
  • Difficulty breathing;
  • Pain or burning sensation in the skin;
  • Sore throat;
  • Wounds on the lips, inside the mouth and skin;
  • Redness and burning in the eyes.

When these symptoms appear, especially up to 3 days after taking a new medication, it is recommended to go quickly to the emergency room to assess the problem and initiate appropriate treatment.

The diagnosis of Stevens-Johnson Syndrome is made by observing the lesions, which contain specific characteristics, such as colors and shapes. Other tests, such as blood tests, urine tests, or lesion samples, may be necessary when other secondary infections are suspected.

Who is most at risk of having the syndrome

Although it is quite rare, this syndrome is more common in people who are being treated with any of the following drugs:

  • Drugs for gout, such as Allopurinol;
  • Anticonvulsants or antipsychotics;
  • Analgesics such as Paracetamol, Ibuprofen or Naproxen;
  • Antibiotics, especially penicillin.

In addition to the use of medication, some infections can also be the cause of the syndrome, especially those caused by a virus, such as herpes, HIV or hepatitis A.

People with weakened immune systems or other cases of Stevens-Johnson syndrome are also at increased risk.

How the treatment is done

Treatment for Stevens-Johnson syndrome should be done while in hospital and typically begins with stopping any medication that is not essential to treat a chronic illness because it may be causing or aggravating the symptoms of the syndrome.

During hospitalization, it may still be necessary to inject saline directly into the vein to replace the fluids lost due to the lack of skin at the lesion sites. In addition, to reduce the risk of infection, skin wounds should be treated daily by a nurse.

To reduce the discomfort of the lesions, cold water compresses and neutral creams that moisturize the skin can be used, as well as the ingestion of medicines evaluated and prescribed by the doctor, such as antihistamines, corticosteroids or antibiotics, for example.

Learn more details about treatment for Stevens-Johnson syndrome.

Popular topic